Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 131, NWS Kansas City, MO

June 20, 2016Clay County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 20, 2016, 11:42 PM CDT for Clay County, Missouri. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2016, 11:42 PM CDT (04:42 UTC)
Expired
Jun 21, 2016, 12:15 AM CDT
In force
33 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clay County, MO

The radar

The Pleasant Hill radar (KEAX), 62 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 11:49 PM CDTTSTM WND DMG3 Sw Kearney, MOSEVERAL BRANCHES 3-4 INCH DIAMETER SNAPPED IN THE AREA...DELAYED REPORT
Jun 20, 11:53 PM CDTHAIL 11 W Kearney, MOVIA SOCIAL MEDIA
Jun 21, 12:01 AM CDTTSTM WND DMG4 S Kearney, MOLARGE TREE DOWN NEAR INTERSECTION OF NEBO HILLS RD AND ROAD 112TH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 4.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1185 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1185 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

608 
WUUS53 KEAX 210442
SVREAX
MOC047-210515-
/O.NEW.KEAX.SV.W.0131.160621T0442Z-160621T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1142 PM CDT MON JUN 20 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLAY COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1215 AM CDT

* AT 1142 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KEARNEY...
  MOVING SOUTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LIBERTY...EXCELSIOR SPRINGS...KEARNEY...MOSBY AND PRATHERSVILLE. 

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 18 AND
29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3939 9453 3945 9444 3937 9421 3929 9429
      3926 9443
TIME...MOT...LOC 0442Z 306DEG 8KT 3938 9443 

HAIL...1.00IN
WIND...60MPH
 
$$

BLAIR
2 follow-up statements
869 
WWUS53 KEAX 210451
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1151 PM CDT MON JUN 20 2016

MOC047-210515-
/O.CON.KEAX.SV.W.0131.000000T0000Z-160621T0515Z/
CLAY MO-
1151 PM CDT MON JUN 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHEASTERN CLAY COUNTY...

AT 1151 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER KEARNEY...
MOVING SOUTHEAST AT 10 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LIBERTY...EXCELSIOR SPRINGS...KEARNEY...MOSBY AND PRATHERSVILLE. 

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 18 AND
29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3939 9453 3945 9444 3937 9421 3929 9429
      3926 9443
TIME...MOT...LOC 0451Z 309DEG 9KT 3935 9440 

HAIL...1.50IN
WIND...60MPH
 
$$

BLAIR
764 
WWUS53 KEAX 210509
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1209 AM CDT TUE JUN 21 2016

MOC047-210515-
/O.CON.KEAX.SV.W.0131.000000T0000Z-160621T0515Z/
CLAY MO-
1209 AM CDT TUE JUN 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR EAST CENTRAL CLAY COUNTY...

AT 1209 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MISSOURI
CITY...OR NEAR LIBERTY...MOVING SOUTHEAST AT 10 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
LIBERTY...EXCELSIOR SPRINGS...KEARNEY...MOSBY AND PRATHERSVILLE. 

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 19 AND
23.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3929 9445 3938 9434 3933 9425 3929 9429
      3926 9443
TIME...MOT...LOC 0509Z 311DEG 10KT 3929 9434 

HAIL...1.25IN
WIND...<50MPH
 
$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:51 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 20, 10:51 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1051 PM CDT MON JUN 20 2016

.Discussion...
Issued at 246 PM CDT MON JUN 20 2016

Frontal boundary sagging south into the forecast area this afternoon
and evening should provide the focus for scattered thunderstorm
activity especially across northern Missouri. Although shear is weak
sufficient instability in place for a few severe thunderstorms
although coverage should be limited.

Frontal boundary forecast to slow and stall near I70 overnight.
Focus of LLJ will be mainly west of forecast area overnight, however
with boundary extending across the region threat for storms will
linger across northern Missouri for much of the night. Tomorrow
morning the boundary begins to lift northeast as a warm front which
should bring threat for convection gradually to an end during the day
on Tuesday. Depending on progression of boundary on Tuesday afternoon
there is a chance that thunderstorms could redevelop over far north
central and northeast Missouri tomorrow.

Otherwise upper ridging builds back into the area Tuesday afternoon
and especially into the day on Wednesday. Wednesday should be the
hottest day of the week as H8 temperatures >= +24C nose into
northwest Missouri. Looks like a decent chance that heat index
values will approach advisory levels on Wednesday particularly over
the western part of the forecast area, so will need to see how
convection over the next 24-36 hours plays out and then re-evaluate.

Another upper level system moves across the northern Plains on
Thursday dragging a surface cold front into the region. As a result a
bit cooler conditions along with scattered thunderstorms can be
expected for the end of the work week. Into the weekend a stronger
upper level storm system will move through the northern Plains once
again flatting the upper ridge somewhat and providing the threat for
scattered convection. Temperatures this weekend should remain above
normal for this time of year but not excessively hot.

&&

.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1051 PM CDT MON JUN 20 2016

Mainly VFR conditions are expected through the TAF period, although
there are still some indications that a few isolated thunderstorms
could develop across southeast NE late tonight and build southward
into all TAF sites after 09z. Will continue to use VCTS to show the
potential, but overall low probability of these storms impacting any
one of the TAF sites. Winds will be variable in direction in the wake
of this evening's frontal passage, but should eventually return to
southeast and then south during the morning hours.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Mitchell
Aviation...Laflin
Hazardous weather outlook, Jun 20, 5:04 AM CDT, 18 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
504 AM CDT MON JUN 20 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
504 AM CDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND NORTH OF INTERSTATE 70.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
OVER PORTIONS OF NORTHEAST MISSOURI.

HEAT INDEX VALUES MAY REACH 105 DEGREES ON WEDNESDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Jun 20, 8:38 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 PM CDT MON JUN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     3 SE FAYETTE            39.12N 92.65W
06/20/2016  E50 MPH          HOWARD             MO   TRAINED SPOTTER

            ESTIMATED 50MPH GUST, DAMAGE REPORTED TO A BRADFORD PEAR
            TREE SPLIT IN HALF.

&&

JBARHAM
Local storm report, Jun 20, 8:55 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
855 PM CDT MON JUN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     KIRKSVILLE              40.19N 92.58W
06/20/2016                   ADAIR              MO   TRAINED SPOTTER

            8 INCH HEALTHY TREE REPORTED DOWN.

&&

JWELSH
Special weather statement, Jun 20, 10:24 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1024 PM CDT MON JUN 20 2016

MOZ013-014-022-210415-
CALDWELL MO-DE KALB MO-DAVIESS MO-
1024 PM CDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIESS...NORTHERN
CALDWELL AND SOUTHEASTERN DEKALB COUNTIES UNTIL 1115 PM CDT...

AT 1023 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF MAYSVILLE...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMERON...HAMILTON...GALLATIN...BRECKENRIDGE...KIDDER...WINSTON...
ALTAMONT...WEATHERBY AND LOCK SPRINGS.

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 55 AND
68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3987 9376 3960 9376 3979 9432 3998 9427
TIME...MOT...LOC 0323Z 283DEG 28KT 3988 9420

MELL
Local storm report, Jun 20, 10:53 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1053 PM CDT MON JUN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND DMG     3 S LATHROP             39.51N 94.33W
06/20/2016                   CLINTON            MO   PUBLIC

            DELAYED REPORT. LARGE HEALTHY TREE BRANCH DOWN NEAR LAKE
            ARROWHEAD. REPORT FROM SOCIAL MEDIA.

&&

JWELSH
Local storm report, Jun 20, 10:58 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1058 PM CDT MON JUN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     HAMILTON                39.74N 94.00W
06/20/2016                   CALDWELL           MO   PUBLIC

            DELAYED REPORT. LARGE TREE DOWN ON VEHICLE PARKED AT
            RESIDENCE. REPORT FROM SOCIAL MEDIA.

&&

JWELSH
Special weather statement, Jun 20, 11:24 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1124 PM CDT MON JUN 20 2016

MOZ029-210500-
CLAY MO-
1124 PM CDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY COUNTY UNTIL
MIDNIGHT CDT...

AT 1123 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SMITHVILLE...MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SMITHVILLE AND KEARNEY.

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 21 AND
27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3945 9457 3945 9440 3930 9431 3930 9451
TIME...MOT...LOC 0423Z 306DEG 8KT 3941 9449

BLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:01 PM CDTAreal Flood AdvisoryEAXChariton, Linn, Sullivan3 hr
Jun 20, 7:16 PM CDTSpecial Weather StatementEAXRay29 min
Jun 20, 8:00 PM CDTSpecial Weather StatementEAXRandolph30 min
Jun 20, 10:24 PM CDTSpecial Weather StatementEAXCaldwell51 min
Jun 20, 11:24 PM CDTSpecial Weather StatementEAXClay36 min
Jun 21, 12:00 AM CDTSevere Thunderstorm WarningEAXBuchanan, Platte45 min
Jun 21, 12:07 AM CDTSevere Thunderstorm WarningEAXClay, Jackson, Ray38 min
Jun 21, 12:34 AM CDTSevere Thunderstorm WarningEAXJackson, Lafayette41 min
Jun 21, 1:16 AM CDTSpecial Weather StatementEAXLafayette44 min
Jun 21, 2:10 AM CDTAreal Flood WarningEAXDaviess, DeKalb, Gentry6 hr
Jun 21, 4:56 AM CDTAreal Flood WarningEAXDaviess, Gentry, Harrison, Worth6 hr
Jun 21, 5:26 AM CDTFlash Flood WarningEAXDaviess, DeKalb, Gentry, Harrison4 hr
Jun 21, 6:42 AM CDTAreal Flood WarningEAXGrundy, Linn, Livingston3 hr
Jun 21, 7:48 AM CDTSpecial Weather StatementEAXAdair27 min
Jun 21, 8:13 AM CDTAreal Flood WarningEAXDaviess, DeKalb, Gentry3 hr
Jun 21, 8:17 AM CDTSpecial Weather StatementEAXAdair28 min
Jun 21, 8:33 AM CDTSpecial Weather StatementEAXAndrew27 min
Jun 21, 9:31 AM CDTRiver Flood WarningEAXLinn, Livingston60 hr
Jun 21, 9:31 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston3 days
Jun 21, 10:03 AM CDTAreal Flood WarningEAXGrundy, Linn, Livingston117 min
Jun 21, 11:27 AM CDTAreal Flood WarningEAXCaldwell, Clinton, Daviess, DeKalb, Gentry, Grundy and 5 more9 hr
Jun 21, 2:47 PM CDTExcessive Heat WarningEAXClay, Jackson, Platte30 hr
Jun 21, 2:47 PM CDTHeat AdvisoryEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 28 more30 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.